Skip to content
My migraine Catch 22
avatar
ChrisW posted:
Over the last month i've had a pretty decent hold on my migraines thanks to amitriptyline anti-depressant prescription.I once went a whole fort night without a single headache.Immediately after that the most embarrassing side effect started which is blood in stool.Despite minimal rectal pain,i felt the pros outweighed the cons and kept taking it.
Then a week after that while minimizing the dose,i got borderline major depression and still do.Its been pretty tough trying to explain why im literally crying over minimal things like the end of a tv series or dropping something accidentally.

Now i have stopped taking amitriptyline and the migraines have kicked right back in plus some other psychotic stuff that i thought were gone.

The doctors have pretty much given up and are considering the underlying factor to be psychological,so do i keep taking the drug and have no migraines or the reverse?
Reply
 
avatar
itmatsb responded:
Why would you stop taking a drug that helps your migraines and your depression? I don't begin to understand your reason. You stated that while you minimized the medication, then you got major depression. And some psychotic stuff came back when you stopped taking the amitryptaline.

And I don't believe that any knowledgrable doctor would determine that the migraines are psychological in nature because anti-depressants are taken as preventative migraine medication because anti-depressants are natural pain killers. REALLY. Find some better doctors if that's really what they told you.

What did the doctors say about the blood in the stool? You need further testing to determine what the actual cause is.

Good luck to you.
 
avatar
Stephanie33 responded:
Stopping and/or reducing any type of psych med can send you into major depression.

I have been in your position.

1) Did you have the depression before the meds (i.e. are you having problems just from coming off the meds or have you had them before?)
2) You should never start or stop any psych meds unless your being treated by a psych doctor. Regular Primary care doc's should NOT prescribe them, they can make things worse.
3) Migraines suck, but I would always put my mental health first.
 
avatar
ChrisW replied to itmatsb's response:
I dont think you understood the blood in stool part,not just a little man,it was like a punchbpwl after every bm,the anti-depressants were preventative but after i stopped,they concluded i might have depression and anxiety so they recommended i see a psychiatrist.
I am however not doing that due to bad past experiences with them.The blood in stool thing turned out to be a common reaction (33% of users) but no other anti-depressant would be prescribed unless i sought psychiatric help
 
avatar
ChrisW replied to Stephanie33's response:
thanks but i'm kinda afraid that if i really speak to a shrink,i'd be put away in a mental hospital and you dont want to know what gos on in kenyan mental wards.Dont believ me just google ''cnn mathare hospital''


Helpful Tips

Supplements for headachesExpert
A lot of my patients ask about herbal supplements for headaches. There are very few studies of supplements for headaches, but there are ... More
Was this Helpful?
50 of 67 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Pain Disorders Center